Treatment of antipsychotic-induced hyperprolactinemia
A case report
Kavala Mental Health Center, Kavala, Greece
Hyperprolactinemia is a common side-effect of neuroleptis, with short- and long-term consequences. It is estimated that 17% to 78% of women under antipsychotic medication suffer from menstrual irregularities and galactorrhoea as a result of hyperprolactinemia1. The long-term consequences include osteoporosis, breast cancer, depression and sexual dysfunction2,3,4.
The most common method of managing this problem is the switch to another neuroleptic. It has been reported however that even the new atypical agents may cause hyperprolactinemia. In this case the dopamine agonists bromocryptine and cabergoline have been used5,6. Recent data indicate that cabergoline is more effective and better tolerated7.
Our case is a female schizophrenic patient aged 22. Her illness started at 15, and she had her first menstruation at 13. At the age of 18 she took her first medication of 2 mg of risperidone and 100mg of hydroxyzine per day, and shortly after she had a complete cessation of menses, while her menstrual cycle was regular until then. Anxious about her future she gave up treatment and had her menses back again followed by a psychotic relapse. At the age of 21 she was persuaded to start treatment again, and she took olanzapine gradually elevated to 15 mg, and zopiclone 7.5 mg per day. Two months later she started having menstrual irregularities along with weight gain and this led to a change of treatment. She was given 5 mg of haloperidol, 5 mg of olanzapine, 3 mg of bromazepam while zopiclone was discontinued. Despite these changes and without being sexually active, she had a cessation of menses again. She went through a brain CT scan, which was normal, and pituitary gland hormone registration which was normal (TSH 3.7 mlu/ml, FSH 8 mlu/ml, LH 6mlu/ml, GH 5ng/ml), except for prolactine: 52 ng/ml (normal values 0.3 to 24 ng/ml). The rest of the usual biochemical examinations were normal. She was given cabergoline, starting with 0.5mg per week for 2 weeks, and subsequently 1mg per week, without changing the dose of the neuroleptics. One week after taking this dose her menstruation appeared again to her great relief, and remains regular for 4 months now. The new prolactine concentration was 10ng/ml and she does not appear to have any side-effects up to now. The cabergoline treatment will continue for as long as she is under neuroleptics.
This case shows that neuroleptic-induced hyperprolactinemia, an under-diagnosed and underestimated side-effect of antipsychotic medication can be successfully treated with cabergoline. Thus, apart from a better compliance to treatment, the long-term consequences of elevated prolactine levels, whose management is very difficult, can be prevented.
Key words: Hyperprolactinemia, neuroleptics, menstrual abnormalities, cabergoline.